Alert archive / Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 19, 2025, 3:16 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2025, 3:16 PM EDT (19:16 UTC)
- Expired
- Jul 19, 2025, 9:15 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, VA, City of Galax, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:33 PM EDT | FLASH FLOOD | 2 Ne Galax City, VA | Part of Glade Street, near Mill Creek, flooded and became impassable. |
| Jul 19, 3:38 PM EDT | FLASH FLOOD | 2 Nnw Galax City, VA | A small stream off of Chestnut Creek over flowed its banks and flooded part of Cliffview Road. |
| Jul 19, 3:40 PM EDT | FLASH FLOOD | 1 Se Fries, VA | Dixon Branch overflowed its banks and flooded part of Fries Road. |
| Jul 19, 3:40 PM EDT | FLASH FLOOD | 3 Ne Galax City, VA | Part of Hebron Road flooded, and became impassable. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1396 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152
WGUS51 KRNK 191916
FFWRNK
VAC035-077-640-200115-
/O.NEW.KRNK.FF.W.0053.250719T1916Z-250720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
316 PM EDT Sat Jul 19 2025
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southwestern Carroll County in southwestern Virginia...
East Central Grayson County in southwestern Virginia...
The City of Galax in southwestern Virginia...
* Until 915 PM EDT.
* At 316 PM EDT, trained weather spotters reported flash flooding
across the warned area, especially in the area of a trailer park
near the intersection of Route 58 and Glendale Road. Between 1 and
2.5 inches of rain have fallen. Additional rainfall amounts of 0.5
to 1.5 inches are possible in the warned area.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Galax... Fries...
Pipers Gap... Woodlawn...
This includes the following streams and drainages...
Chestnut Creek, Little Cranberry Creek, New River, Little Reed
Island Creek, Crooked Creek, East Fork Crooked Creek, Bull Run,
Elk Creek, Glady Fork, Meadow Creek, Dixon Branch and Mill Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on X.
&&
LAT...LON 3668 8104 3672 8100 3674 8088 3673 8078
3666 8072 3663 8076 3663 8098
FLASH FLOOD...OBSERVED
$$
DS2 follow-up statements
623
WGUS71 KRNK 192147
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
547 PM EDT Sat Jul 19 2025
VAC035-077-640-200115-
/O.CON.KRNK.FF.W.0053.000000T0000Z-250720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll VA-Grayson VA-City of Galax VA-
547 PM EDT Sat Jul 19 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT THIS
EVENING FOR SOUTHWESTERN CARROLL AND EAST CENTRAL GRAYSON COUNTIES
AND THE CITY OF GALAX...
At 547 PM EDT, Trained weather spotters reported flash flooding
across the warned area, especially in the area of a trailer park
near the intersection of Route 58 and Glendale Road. Between 2.5 and
3.5 inches of rain have fallen.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Galax... Fries...
Pipers Gap... Woodlawn...
This includes the following streams and drainages...
Little Reed Island Creek, Elk Creek, New River, Crooked Creek,
East Fork Crooked Creek, Dixon Branch, Bull Run, Glady Fork,
Meadow Creek, Little Cranberry Creek, Chestnut Creek and Mill
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on X.
&&
LAT...LON 3668 8104 3672 8100 3674 8088 3673 8078
3666 8072 3663 8076 3663 8098
FLASH FLOOD...OBSERVED
$$
CDG247
WGUS71 KRNK 200112
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
912 PM EDT Sat Jul 19 2025
VAC035-077-640-200122-
/O.EXP.KRNK.FF.W.0053.000000T0000Z-250720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll VA-Grayson VA-City of Galax VA-
912 PM EDT Sat Jul 19 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM EDT THIS EVENING FOR
SOUTHWESTERN CARROLL AND EAST CENTRAL GRAYSON COUNTIES AND THE CITY
OF GALAX...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3668 8104 3672 8100 3674 8088 3673 8078
3666 8072 3663 8076 3663 8098
$$
CDGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:26 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 19, 2:26 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 226 PM EDT Sat Jul 19 2025 .SYNOPSIS... A stalled frontal boundary just to our north will continue to keep active weather across the area today. Afternoon storms will once again develop and work east across the area into this evening, potentially causing flash flooding and severe weather. Rain chances decrease tomorrow as the front lifts north, before a cold front approaches the area and moves through early next week. Drier air and quieter weather is expected behind the front for mid to late next week. && .NEAR TERM /THROUGH SUNDAY/... AS OF 215 PM EDT Saturday... Key Messages: 1) Isolated flash flooding will once again be possible across the area. 2) Slight Risk of severe weather in the Piedmont, with damaging winds and hail possible. A similar setup to yesterday remains across our area, as a stalled frontal boundary remains draped across the Mid-Atlantic. A surface and upper high to our south continues to drive moisture clockwise around it, bringing in tropical moisture from the low that was along the Gulf Coast a few days ago. This, along with the stubborn front, will continue to keep active weather in the area this afternoon and evening. The front has moved slightly north compared to yesterday, which will slightly reduce storm coverage and intensity. Westerly flow aloft has increased to around 20 knots, which will keep storms moving east at a steady clip. Nonetheless, dewpoints in the upper 60s to mid 70s along with diurnal heating will allow storms to continue to develop this afternoon and evening. Storms will be less strong west of the Blue Ridge, due to increased cloud cover earlier this morning that has kept instability lower, except for the NC mountains. Although storms will progress eastward at a steady rate, flash flooding will still remain a concern today. Anywhere that storms train or back-build will be the primary risks. While the entire area is in a slight risk for excessive rainfall, flash flooding will be isolated, mainly in urban/poor drainage areas, or where recent rainfall has been heavy. Rainfall rates will remain high, with some storms capable of producing 2-4" per hour. Severe weather is also possible, as SPC has upgraded it to a Marginal Risk area-wide, with a Slight Risk for the Piedmont. Damaging winds will again be the main threat, but quarter size hail is also possible. Storms dissipate overnight with the loss of daytime heating. Sunday will again see afternoon storm chances, but the synoptic pattern changes. The front lifts back north into New England, with a cold front near the Great Lakes advancing towards our area late in the day. Some models indicate waning clusters of storms moving southeast and into our northwestern counties, possibly multiple rounds throughout the day. Due to this potential, a Marginal Risk for severe weather is forecast, with damaging winds again as the threat. Flooding will again be possible, with the slight risk west of the Blue Ridge where rain is more likely. The Piedmont may see some storms in the afternoon, but they will be isolated in coverage. Temperatures remain above average both days this weekend, with highs in the low 80s for the mountains, with low 90s in the Piedmont. Lows will be in the mid 60s to low 70s. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 1230 PM EDT Saturday... Key Messages: 1) A cold front and associated storms tracks across the region Monday. 2) Cooler and drier Tuesday. A backdoor cold front will wedge south Sunday night into Monday night. With thick high clouds moving across the area with the front, instabilities will be weak to limit severe threat. Locations along and south of the NC/VA border will have the best chance to see abundant sunshine and a few strong storms Monday afternoon/evening. High temperatures north of Highway 460 will range from the upper 70s to lower 80s. Areas to the south of 460 will have highs peaking in the 80s, near 90F across Southside VA. The surface boundary moves into the Carolinas Monday night and remains there into Thursday night. However, the low-level theta-E boundary gets stuck across central West Virginia and northern Virginia through the period. Along with an easterly fetch from the Atlantic, a low stratus deck may blanket the area through much of the day Tuesday. Some breaks in the clouds may occur late in the afternoon, but will fill back in overnight. These clouds along with an easterly flow will help keep Tuesday's high temperatures 3F to 6F cooler than normal. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 1245 PM EDT Saturday... Key Messages: 1. Temperatures trending warmer, reaching above normal temperatures by the end of the work week. 2. Lower chances of precipitation through the second half of the work week. Surface high pressure will remain wedged across the area Wednesday and possibly Thursday. A low status deck will form overnight and hang into much of the day Wednesday. With the wedge becoming weaker on Thursday, low clouds should break a little earlier. High temperatures Wednesday will be around normal and in the 80s areawide. The wedge could break as early as Thursday with heights increasing aloft, temperatures should warm into the mid 80s west of the Blue Ridge to the low 90s east. An upper level ridge will track east from the Midwest Tuesday to the Mid Atlantic states on Thursday and Friday. This heat dome will have temperatures warming above normal by the weekend. The chance for afternoon and evening thunderstorms will also return next weekend. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 200 PM EDT Saturday... VFR flight conditions continue this afternoon across most terminals, though increasing cloud cover is lowering from west to east, with VFR/MVFR borderline cigs at BCB/BLF. This continues through the afternoon, as showers and storms have developed and are moving east. Storms will likely affect all terminals at some point today with a temporary drop in VSBY and cigs to sub-VFR flight conditions. Heavy rainfall is possible under the strongest storms, along with possible gusty winds of 25+ knots for LWB/BLF/BCB, and 40+ knot gusts possible for ROA/LYH/DAN. Otherwise, winds remain relatively light, gusting to 10-15 knots in the mountains, with lighter winds for the Piedmont. Storms continue into the evening before dissipating after sunset, with all terminals returning to VFR flight conditions. Patchy fog will again be possible overnight, mainly in the mountain valleys. LWB will be the main terminal affected, with likely LIFR VSBY conditions through 12z. Cigs lower west of the Blue Ridge overnight, down to IFR/LIFR for LWB/BCB/BLF. VFR conditions return mid to late morning for all terminals. Sunday will continue to see afternoon showers and storms possible, but with much less coverage. Most of the activity will be along/west of the Blue Ridge, with more isolated storms for DAN/LYH. Confidence in the above forecast is high. .EXTENDED AVIATION OUTLOOK... VFR conditions will remain likely after storms dissipate Sunday night. Patchy fog will again be possible Monday morning, but with elevated winds, fog formation will be less likely outside of LWB. A cold front will move into the area Monday into Tuesday, bringing a good chance of showers and storms each afternoon, which could temporarily bring flight conditions down to sub-VFR. By late Tuesday, the front just clears the area to the south, with drier air filling in. Storms will still be possible each day through late week, but high pressure will keep coverage to isolated. VFR flight conditions will predominately occur mid to late next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JCB NEAR TERM...JCB SHORT TERM...RCS LONG TERM...RCS AVIATION...JCB
Hazardous weather outlook, Jul 19, 1:35 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 135 PM EDT Sat Jul 19 2025 NCZ001>003-018>020-VAZ007-009>020-WVZ042>044-507-508-201745- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 135 PM EDT Sat Jul 19 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a Slight Risk (level 2 of 4) for excessive rainfall today and potential for flooding. There is a Marginal Risk (level 1 of 5) for severe storms which may contain damaging wind. Greatest storm coverage is expected during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is expected Sunday through Monday with a focus on storms which are expected to occur during the afternoon having potential for localized flash flooding and isolated wind damage. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report hail of any size, as well as any damage caused by thunderstorm winds in their area. NCZ004>006-VAZ022>024-032>035-043>047-058-059-201745- Stokes-Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 135 PM EDT Sat Jul 19 2025 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a Slight Risk (level 2 of 4) for excessive rainfall today and potential for flooding. There is a Slight Risk (level 2 of 5) for severe storms which may contain damaging wind and large hail. Greatest storm coverage is expected during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is expected Sunday through Monday with a focus on storms which are expected to occur during the afternoon having potential for localized flash flooding and isolated wind damage. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report hail of any size, as well as any damage caused by thunderstorm winds in their area.
In the hours before
Local storm report, Jul 19, 2:28 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
228 PM EDT Sat Jul 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Lightning 1 E Galax Hillsville Ai 36.76N 80.80W
07/17/2025 Carroll VA Newspaper
Lightning struck the steeple of the Shiloh
Methodist Church, causing a fire. The
Hillsville Fire Department extinguished the
fire quickly, though water damage was
reported to the church during the effort.
&&
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:24 PM EDT | Special Weather Statement | RNK | Floyd, Henry, Patrick, City of Martinsville | 21 min |
| Jul 19, 12:56 AM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| Jul 19, 2:41 PM EDT | Flash Flood Warning | RNK | Franklin | 6 hr |
| Jul 19, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 61 min |
| Jul 19, 3:33 PM EDT | Special Weather Statement | RNK | Floyd | 27 min |
| Jul 19, 4:08 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 37 min |
| Jul 19, 4:14 PM EDT | Special Weather Statement | RNK | Fluvanna | 31 min |
| Jul 19, 4:17 PM EDT | Flash Flood Warning | RNK | Henry | 6 hr |
| Jul 19, 4:30 PM EDT | Special Weather Statement | RNK | City of Danville | 30 min |
| Jul 19, 4:38 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
| Jul 19, 5:09 PM EDT | Special Weather Statement | RNK | Buckingham | 36 min |
| Jul 19, 5:13 PM EDT | Special Weather Statement | RNK | Amherst, Botetourt, City of Buena Vista | 32 min |
| Jul 19, 5:40 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke | 35 min |
| Jul 19, 6:04 PM EDT | Flash Flood Warning | RNK | Botetourt, Craig, Roanoke | 6 hr |
| Jul 19, 6:28 PM EDT | Flash Flood Warning | RNK | Buckingham | 5 hr |
| Jul 19, 7:24 PM EDT | Areal Flood Advisory | RNK | Craig, Giles, Montgomery | 3 hr |
| Jul 19, 7:51 PM EDT | Flash Flood Warning | RNK | Bland, Giles, Montgomery, Pulaski | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.